Hail, Kingfisher
- When
- May 11, 12:48 PM CST
- Where
- Kingfisher County, 1.49 mi SSW of Kingfisher
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.840, -97.940
Storms formed during the afternoon of the 11th in the vicinity of an eastward moving cold front and dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed during the afternoon of the 11th in the vicinity of an eastward moving cold front and dryline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 11:38 AM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1238 PM CDT Thu May 11 2017 .DISCUSSION... && .AVIATION... /For the 18z TAFs/ Thunderstorms will increase in coverage over the next few hours, especially across northern Oklahoma. PNC is the TAF site most likely to be impacted by thunderstorms. MVFR ceilings may intermittently occur through at least early tonight with high confidence in VFR ceilings by mid-morning. && .PREV DISCUSSION... /issued 1036 AM CDT Thu May 11 2017/ ..UPDATE... DISCUSSION... Latest surface observations show a fairly broad surface low centered near Fairview and a cold front extending southward across far western Oklahoma. Aloft, water vapor channel imagery shows a closed mid-upper low moving eastward across the Texas Panhandle. Weak convection is occurring near the Kansas border across far northwest Oklahoma and over far southeast portions of the area and as destabilization continues, scattered to numerous showers and thunderstorms will form by early afternoon. Moderate instability and strong (~50 knots) effective shear will support storm organization and supercell potential. However, evolution of convection resulting in numerous storm-scale interactions this afternoon may tend to limit occurrences of significant hail sizes. Damaging wind would be a secondary threat. We have updated the precipitation probabilities to add more spatial/temporal detail based on latest trends and guidance. Also made minor adjustments to winds, temperature, and dew point based on current trends. BRB PREV DISCUSSION... /issued 553 AM CDT Thu May 11 2017/ AVIATION... TAFS 1112/1212 Widely scattered showers and a few storms may continue to develop through 14-15Z in and around PNC/OKC/OUN. MVFR conditions are possible with the thunderstorms. Otherwise, mainly VFR conditions will prevail this morning. Some fog across west central and southwest Oklahoma should improve shortly after 12-13Z. At least scattered thunderstorms should develop by early to mid afternoon with better chances in and around PNC/OKC/OUN. MVFR conditions are likely with a chance of IFR visibilities. VFR to MVFR conditions are expected behind a cold front this evening and overnight with a northerly wind. PREV DISCUSSION... /issued 340 AM CDT Thu May 11 2017/ DISCUSSION... Overall, most of the forecast area is free of precipitation early this morning. However, that will likely change some through sunrise/early morning. Convection moving across central and northern Texas this morning may develop northward into south central/southeast Oklahoma through sunrise before moving east of the area. Mid level clouds have also been expanding across the Texas panhandle and western Oklahoma early this morning. This cloud cover may also yield some light/moderate showers through the early morning perhaps into central Oklahoma. RAP soundings also indicate some potential for elevated storms, mainly across north central Oklahoma and southern Kansas by 5 am. If storms form, hail over the size of quarters will be possible. A better chance for additional thunderstorms will begin by early to mid afternoon, as a cold front begins to move across northern and western Oklahoma. Large hail and strong gusty winds will be possible with the stronger storms from mid afternoon into the early to mid evening. Rain and storm chances will diminish this evening into the overnight hours, as a mid and upper level trough moves east of Oklahoma. Mainly dry weather is expected Friday through Sunday with much warmer temperatures returning on Sunday. A more active weather pattern will begin to influence the southern Plains by at least Tuesday of next week. Severe storms will certainly be possible, especially Tuesday, Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 78 56 74 51 / 60 40 10 0 Hobart OK 78 53 76 49 / 20 20 0 0 Wichita Falls TX 86 58 79 51 / 20 10 0 0 Gage OK 68 47 73 47 / 60 20 0 0 Ponca City OK 75 53 74 49 / 80 60 10 0 Durant OK 80 60 76 53 / 50 30 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous Weather Outlook National Weather Service Norman OK 1159 AM CDT Thu May 11 2017 OKZ004>048-050>052-TXZ083>090-121700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 AM CDT Thu May 11 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of Oklahoma into this evening. Location... The slight risk area is east of a line from Alva and Clinton to Chickasha and Ada to Durant Oklahoma. A marginal risk is west of the slight risk and east of a line from Buffalo to Elk City to near Pauls Valley and Ardmore Oklahoma. Timing... Severe storms will be possible through 8 PM. Impacts... Large hail up to the size of golf balls and damaging wind gusts up to 70 mph will be possible. Cold air funnels will also be possible with storms in portions of northern and central Oklahoma. Discussion... Scattered showers and thunderstorms will continue to develop this afternoon across portions of Oklahoma. Some of the storms could become strong to severe across the risk areas with large hail and strong winds the main concerns. Cold air funnel clouds will also be possible with storms across portions of northern and central Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Thunderstorm chances will return Monday and continue through at least Wednesday. Strong to severe storms will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
104 PM CDT THU MAY 11 2017
OKZ017-111830-
Blaine OK-
104 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Blaine County Until
130 PM CDT...
AT 100 PM CDT, a strong thunderstorm was located 5 miles southwest of
Okeene, moving east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3600 9821 3600 9845 3614 9849 3617 9833
3617 9826
TIME...MOT...LOC 1800Z 253DEG 12KT 3607 9840
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 117 PM CDT THU MAY 11 2017 OKZ018-111845- Kingfisher OK- 117 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher County Until 145 PM CDT... AT 116 PM CDT, a strong thunderstorm was located 8 miles northwest of Okarche, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3573 9814 3585 9819 3602 9795 3578 9778 TIME...MOT...LOC 1816Z 232DEG 19KT 3582 9809 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
127 PM CDT THU MAY 11 2017
OKZ007-111900-
Grant OK-
127 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Grant County Until 200 PM
CDT...
AT 125 PM CDT, a strong thunderstorm was located 4 miles east of
Jefferson, moving northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3683 9746 3681 9746 3664 9769 3670 9782
3694 9770
TIME...MOT...LOC 1825Z 213DEG 19KT 3673 9772
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 PM CDT THU MAY 11 2017
OKZ004-010-111900-
Woodward OK-Harper OK-
129 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Woodward and southeastern
Harper Counties Until 200 PM CDT...
AT 127 PM CDT, strong thunderstorms were along a line extending from
5 miles west of Freedom to 4 miles northeast of Woodward, moving
southeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3667 9904 3665 9902 3630 9925 3653 9943
3679 9925 3679 9920
TIME...MOT...LOC 1827Z 329DEG 11KT 3676 9921 3649 9934
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
140 PM CDT THU MAY 11 2017
OKZ020-111915-
Payne OK-
140 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR central Payne County Until 215 PM
CDT...
AT 137 PM CDT, a strong thunderstorm was located near Perkins, moving
northeast at 20 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3610 9675 3594 9709 3594 9714 3595 9714
3594 9717 3596 9721 3625 9706
TIME...MOT...LOC 1837Z 214DEG 18KT 3597 9710
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 144 PM CDT THU MAY 11 2017 OKZ012-111915- Garfield OK- 144 PM CDT THU MAY 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR western Garfield County Until 215 PM CDT... AT 142 PM CDT, a strong thunderstorm was located just west of Vance Air Force Base and southwest of Enid, moving northeast at 10 MPH into Enid. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3623 9802 3634 9810 3656 9785 3633 9768 TIME...MOT...LOC 1842Z 239DEG 10KT 3636 9796 ..speg.
The Norman radar (KTLX), 82 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
15 hail, 4 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
No damage reported.
Storm spotters and chasers observed a brief tornado just southwest of Perkins. No damage was reported from this tornado.
Flood waters flowing over roadways in several locations.
Several vehicles were stalled in flood waters.
Highway 77 2 miles south of highway 15 closed due to flooding.
County emergency manager reported state highway 15 was closed due to flash flooding between county road 140 and county road 150. Two people were rescued when their car stalled in the water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyThe tornado archive for Oklahoma, 2017Warnings in Oklahoma, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694520, 694521, 694522, 694523, 694524, 694525, 694526, 694527, 694528, 694529, 694530, 694531, 694532, 694533, 694534, 694535, 694537, 700764, 694538, 694539, 694540, 694541, 694542.